Alert archive / Indiana / Special Weather Statements in 2020

Special Weather Statement, NWS Northern Indiana

July 12, 2020Whitley County, Indiana

NWS Northern Indiana issued this special weather statement at Jul 12, 2020, 2:21 PM EDT for Whitley County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2020, 2:21 PM EDT (18:21 UTC)
Expired
Jul 12, 2020, 3:00 PM EDT
In force
39 min
Issued by
NWS Northern Indiana

County Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 28 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

348 
WWUS83 KIWX 121821
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
221 PM EDT Sun Jul 12 2020

INZ017-121900-
Whitley-
221 PM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WHITLEY COUNTY...

At 220 PM EDT, a strong thunderstorm was located near Tri-lakes,
moving southeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Tri-lakes around 225 PM EDT.
  Columbia City around 235 PM EDT.

Other locations impacted by this storm include Lorane, Raber,
Collins, Goose Lake, Coesse and Peabody.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4108 8560 4125 8560 4127 8546 4127 8543
      4117 8534 4106 8534
TIME...MOT...LOC 1820Z 318DEG 13KT 4121 8555 

$$

HAIL...0.25
WIND...40MPH

JBALL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 12, 1:03 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 12, 1:03 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
103 PM EDT Sun Jul 12 2020

.SYNOPSIS...
Issued at 918 PM EDT Sat Jul 11 2020

A few lucky folks may see some passing rain showers tonight,
mainly those toward the interstate 65 corridor. Those headed to
Lake Michigan beaches should note that high waves and dangerous
currents are expected in the afternoon. Heat and humidity increase
through the week.

&&

.SHORT TERM...(Today and Tonight)
Issued at 253 AM EDT Sun Jul 12 2020

Latest radar trends showing convective complex continues to
weaken as it moves south of the forecast area...just clipping our
far SW CWA. Water vapor imagery showing short wave trough axis
rotating out of the mid-MS valley with associated surface frontal
wave near the central IL/IN border. These latest trends casting
doubt on precip chances for our area today...but HREF members
still re-developing convection ahead of secondary frontal boundary
dropping southward out of Michigan...forecast soundings lend
support for this with at least some instability...CAPE around
1000J/kg...and latest KIWX radar loop showing scattered
development just to the NW. So going forecast of slight/low chance
POPs for today still on track and plan to continue. Upper trough
axis exits to the east this evening and surface ridge begins to
build into the area tonight bringing dry forecast along with less
humid air mass that will drop lows down to around 60F.

&&

.LONG TERM...(Monday through Saturday)
Issued at 253 AM EDT Sun Jul 12 2020

Weak surface ridging extending down through the great lakes and
midwest will bring dry weather to the area Mon-Tue. Less humid air
mass will have temperatures comfortably near or just below normal
Monday with highs 80-85 and lows u50s-near 60 before warming back
to at or above normal Tuesday as mid level ridge axis shifts
eastward over the area bringing modest 30-50m height rises. Short
wave energy ejecting from the base of closed upper low over
northern Manitoba will send next system into the great lakes
region mid-week. Latest deterministic model runs ECMWF/GFS/CMC in
pretty good agreement on timing centered around Wednesday night
and majority of GEFS members also favor this timing. Model blend
capturing this trend despite spreading some low chance POPs too
far back into Tue night. Flow then becomes increasingly zonal over
the region and therefore lower confidence in subsequent short
wave timing. Surface frontal boundary takes on more of an E/W
orientation and stalls out in this zonal pattern further
complicating efforts to find targets of opportunity to eliminate
low chances POPs days 5-7.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1249 PM EDT Sun Jul 12 2020

Convection is expected near the KFWA terminal for the first few
hours of the 18z TAF issuance while the clearing light has already
moved through KSBN. Did go ahead and include a tempo group for
KFWA given additional convection developing north of the terminal.
The clearing line should move through the terminal around 20z
which will given way to VFR conditions at both terminals through
the remainder of this 118z forecast window.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through late tonight for INZ003.

MI...Beach Hazards Statement through late tonight for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 4 AM EDT Monday for LMZ043-046.

&&

SYNOPSIS...Brown
SHORT TERM...JAL
LONG TERM...JAL
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 12, 4:23 AM EDT, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
423 AM EDT Sun Jul 12 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-130830-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
423 AM EDT Sun Jul 12 2020 /323 AM CDT Sun Jul 12 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-130830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
423 AM EDT Sun Jul 12 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM EDT
MONDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Conditions hazardous to small vessels are expected Sunday into early
Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-130830-
La Porte-Berrien-
423 AM EDT Sun Jul 12 2020 /323 AM CDT Sun Jul 12 2020/

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT /11 AM CDT/ TODAY
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a high swim risk for Lake Michigan beaches along Berrien
and La Porte counties on Sunday. Life-threatening waves and currents
are expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 1:51 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Northern Indiana
151 PM EDT Sun Jul 12 2020

INZ009-018-121815-
De Kalb-Allen-
151 PM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEN AND
SOUTHEASTERN DE KALB COUNTIES...

At 151 PM EDT, a strong thunderstorm was located near Grabill, or 8
miles south of Auburn, moving east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Grabill, Leo-cedarville, Harlan, Cuba and Spencerville In Dekalb
County.

This includes the following highways...
 Interstate 469 between mile markers 26 and 30.
 Interstate 69 in Indiana between mile markers 315 and 323.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4117 8513 4131 8508 4130 8483 4112 8493
TIME...MOT...LOC 1751Z 281DEG 9KT 4124 8504

HAIL...0.25IN
WIND...30MPH

MCS
Special weather statement, Jul 12, 1:57 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
157 PM EDT Sun Jul 12 2020

INZ033-034-121830-
Jay-Blackford-
157 PM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BLACKFORD AND
NORTHWESTERN JAY COUNTIES...

At 156 PM EDT, a strong thunderstorm was located near Montpelier, or
near Hartford City, moving south at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hartford City, Dunkirk, Montpelier, Pennville, Center, Blaine,
Balbec, Trenton, Mill Grove and Como.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4038 8522 4038 8534 4054 8537 4057 8524
      4057 8518 4038 8501 4037 8522
TIME...MOT...LOC 1756Z 337DEG 12KT 4050 8527

HAIL...0.25
WIND...30MPH

MCS
Special weather statement, Jul 12, 2:16 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
216 PM EDT Sun Jul 12 2020

OHZ015-121845-
Paulding-
216 PM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PAULDING COUNTY...

At 215 PM EDT, a strong thunderstorm was located 7 miles west of
Continental, or 10 miles south of Defiance, moving east at 5 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will remain over mainly rural areas of east central
Paulding County, including the following locations... Charloe,
Melrose and Oakwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4105 8439 4110 8451 4118 8445 4117 8434
      4109 8434
TIME...MOT...LOC 1815Z 291DEG 5KT 4113 8441

HAIL...0.25
WIND...40MPH

JBALL
Special weather statement, Jul 12, 2:18 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
218 PM EDT Sun Jul 12 2020

INZ018-121845-
Allen-
218 PM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEN COUNTY...

At 218 PM EDT, a strong thunderstorm was located near Churubusco, or
9 miles northwest of Fort Wayne. The storm is nearly stationary.

This storm will be near...
  Northwest Fort Wayne around 225 PM EDT.

Other locations impacted by this storm include Wallen, Lake Everett
and Arcola.

This includes Interstate 69 in Indiana between mile markers 304 and
311.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4105 8533 4117 8534 4118 8533 4118 8531
      4120 8531 4125 8521 4106 8511
TIME...MOT...LOC 1818Z 355DEG 4KT 4115 8528

HAIL...0.25
WIND...30MPH

JBALL
Local storm report, Jul 12, 2:21 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
221 PM EDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             4 WNW LEO-CEDARVILLE    41.24N 85.08W
07/12/2020  E0.50 INCH       ALLEN              IN   PUBLIC

            HEAVY RAIN REPORTED AS WELL.

&&

MSL
Special weather statement, Jul 12, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
221 PM EDT Sun Jul 12 2020

INZ017-121900-
Whitley-
221 PM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WHITLEY COUNTY...

At 220 PM EDT, a strong thunderstorm was located near Tri-lakes,
moving southeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Tri-lakes around 225 PM EDT.
  Columbia City around 235 PM EDT.

Other locations impacted by this storm include Lorane, Raber,
Collins, Goose Lake, Coesse and Peabody.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4108 8560 4125 8560 4127 8546 4127 8543
      4117 8534 4106 8534
TIME...MOT...LOC 1820Z 318DEG 13KT 4121 8555

HAIL...0.25
WIND...40MPH

JBALL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:16 AM EDTSpecial Weather StatementIWXCass, Pulaski, White59 min
Jul 12, 10:55 AM EDTSpecial Weather StatementIWXAdams35 min
Jul 12, 11:47 AM EDTAreal Flood AdvisoryIWXAdams58 min
Jul 12, 11:57 AM EDTSpecial Weather StatementIWXHuntington33 min
Jul 12, 12:14 PM EDTSpecial Weather StatementIWXWells46 min
Jul 12, 12:36 PM EDTSpecial Weather StatementIWXWells24 min
Jul 12, 12:42 PM EDTSevere Thunderstorm WarningIWXAdams, Wells33 min
Jul 12, 1:18 PM EDTSpecial Weather StatementIWXDeKalb27 min
Jul 12, 1:26 PM EDTSpecial Weather StatementIWXBlackford, Jay34 min
Jul 12, 1:51 PM EDTSpecial Weather StatementIWXAllen24 min
Jul 12, 1:57 PM EDTSpecial Weather StatementIWXBlackford33 min
Jul 12, 2:18 PM EDTSpecial Weather StatementIWXAllen27 min
Jul 12, 2:22 PM EDTSpecial Weather StatementIWXJay23 min
Jul 12, 2:53 PM EDTSpecial Weather StatementIWXWhitley37 min
Jul 12, 2:16 PM EDTSpecial Weather StatementIWXPaulding29 min
Jul 12, 2:24 PM EDTSpecial Weather StatementIWXPutnam36 min

Nearby

Special Weather Statements in Indiana, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.